What is the role of anthracyclines in the etiology of dilated cardiomyopathy?

Updated: Nov 28, 2018
  • Author: Vinh Q Nguyen, MD, FACC; Chief Editor: Gyanendra K Sharma, MD, FACC, FASE  more...
  • Print
Answer

Anthracyclines, which are widely used as antineoplastic agents, have a high degree of cardiotoxicity and cause a characteristic form of dose-dependent toxic cardiomyopathy. Both early acute cardiotoxicity and chronic cardiomyopathy have been described with these agents. Anthracyclines can also be associated with acute coronary spasm. The acute toxicity can occur at any point from the onset of exposure to several weeks after drug infusion. Radiation and other agents may potentiate the cardiotoxic effects of anthracyclines.

Cardiac injury occurs even at doses below the empiric limitation of 550 mg/m2. However, whether injury results in clinical CHF varies. The development of heart failure is very rare at total doses less than 450 mg/m2 but is dose dependent.

The history of these patients, in addition to having classic heart failure symptoms or symptoms of acute myocarditis, involves a previous history of malignancy and treatment with doxorubicin.

Anatomically, these patients' hearts vary from having bilaterally dilated ventricles to being of normal size. The mechanism of myocardial injury is related to degeneration and atrophy of myocardial cells, with loss of myofibrils and cytoplasmic vacuolization. The generation of free radicals by doxorubicin has also been implicated. Progressive deterioration is the norm for this toxic cardiomyopathy. Abnormal myocardial strain analysis by echocardiography precedes changes in LVEF. A peak systolic longitudinal strain reduction by 10-15% during therapy is a good predictor of cardiotoxicity (drop in LVEF of heart failure). [10]

Prevention is based on limiting dosing after 450 mg/m2 and on serial functional assessments (ie, resting and exercise evaluation of ejection fraction). The drug should be discontinued if the ejection fraction is less than 0.45, if it falls by more than 0.05 from baseline, or if it fails to increase by more than 0.05 with exercise. Dexrazoxane is an iron-chelating agent approved by the FDA to reduce toxicity; however, it increases the risk of severe myelosuppression.


Did this answer your question?
Additional feedback? (Optional)
Thank you for your feedback!